Cisplatin ototoxicity in children: implications for primary care providers
Related Experiment Video
Updated: Jun 22, 2026

Trans-Tympanic Drug Delivery for the Treatment of Ototoxicity
Published on: March 16, 2018
Jessica Helt-Cameron1, Patricia Jackson Allen
1Yale University, School of Nursing, New Haven, CT, USA.
Insights
Cisplatin chemotherapy can cause long-term sensorineural hearing loss in children with cancer. This review discusses cisplatin ototoxicity, its mechanisms, and implications for monitoring and managing hearing loss in survivors.
Area of Science:
- Pediatric Oncology
- Ototoxicology
- Clinical Audiology
Background:
- Cisplatin is a widely used chemotherapy agent in pediatric oncology.
- Ototoxicity, specifically sensorineural hearing loss, is a significant long-term side effect of cisplatin treatment in children.
- Understanding the characteristics and mechanisms of cisplatin-induced hearing loss is crucial for survivor care.
Purpose of the Study:
- To review the long-term sensorineural hearing loss associated with cisplatin chemotherapy in pediatric cancer patients.
- To discuss the characteristics, prevalence, and mechanisms of cisplatin ototoxicity.
- To outline primary care implications for monitoring, supporting, and managing hearing impairments in childhood cancer survivors.
Main Methods:
- An integrative literature review was conducted.
- Searches were performed across CINAHL, PsychInfo, Medline, Google Scholar, and Google databases.
- Research focused on cisplatin-induced ototoxicity in the pediatric population.
Main Results:
- Cisplatin chemotherapy is linked to long-term sensorineural hearing loss in children.
- The review details the varied characteristics and prevalence of this hearing impairment.
- Underlying mechanisms contributing to cisplatin ototoxicity are explored.
Conclusions:
- Early and consistent hearing monitoring is essential for childhood cancer survivors treated with cisplatin.
- Primary care providers play a vital role in managing hearing loss and supporting affected families.
- Education regarding the significance of hearing loss and available management strategies is critical.
Abstract:
This integrative literature review examines the long-term sensorineural hearing loss associated with cisplatin chemotherapy treatment in children with cancer. CINAHL, PsychInfo, Medline, Google Scholar, and Google databases were searched for research related to cisplatin-induced ototoxicity. The characteristics, prevalence, and underlying mechanisms of cisplatin ototoxicity are discussed. Primary care implications, including how and when to monitor the hearing of childhood cancer survivors, ways to provide family support, and education about the significance of hearing losses, and an overview of the management for hearing impairments are presented.
Related Concept Videos
Pharmacokinetics in Pediatric Patients: Drug Excretion
Pharmacokinetics in Pediatric Patients: Drug Distribution
Drug Dosing: Infants and Children
Pharmacokinetics in Pediatric Patients: Overview and Drug Absorption
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Acute Kidney Injury IV: Diagnostic Studies and Prevention
